Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Jun 29, 2017, 2:21 AM CDT for Republic County, Washington County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2017, 2:21 AM CDT (07:21 UTC)
- Expired
- Jun 29, 2017, 2:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
Counties Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 103 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2166 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 22.7
The text
As transmitted.
046 WWUS83 KTOP 290721 SPSTOP Special Weather Statement National Weather Service Topeka KS 221 AM CDT THU JUN 29 2017 KSZ008-009-290745- Republic-Washington- 221 AM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 245 AM CDT... At 219 AM CDT, Doppler radar was tracking a cluster of strong thunderstorm across Republic County which extended west into Jewel County. These storms were moving east at 35 mph. Dime to nickel size hail and winds in excess of 40 mph will be possible with these storm. Locations impacted include... Belleville, Washington, Linn, Scandia, Courtland, Cuba, Morrowville, Republic, Haddam, Munden, Narka, Mahaska and Agenda. A severe thunderstorm watch remains in effect until 1000 AM CDT for north central Kansas. LAT...LON 4000 9701 3968 9703 3973 9793 4000 9793 TIME...MOT...LOC 0719Z 277DEG 31KT 3990 9768 $$ Gargan
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 28, 11:54 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 28, 11:54 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1154 PM CDT Wed Jun 28 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 328 PM CDT Wed Jun 28 2017 As of 20z a long wave, mid and upper level trough was positioned across central and northern CONUS. Water vapor reveals a very subtle shortwave within the broad trough across CO/WY. At the surface, a synoptic cold front was oriented from west central KS, northeastward towards the NE/IA/MN/SD intersection. A substantial field of agitated Cu was noted on visible along and head of the synoptic front. Gusty south to southwest surface winds have ushered up rich Gulf moisture with much of the CWA residing with Td near 70 degrees. With the veered surface winds, convergence along the boundary is limited ATM. However, mesoanalysis reveals upwards of 3000-4000 J/KG of nearly uncapped MLcape along the KS/NE border. Convection has began to erupt along the boundary in NE and IA. I expect this trend to continue further south and west into the northern areas of the CWA. With the large instability and effective shear of 30 to 40kts in place, expect organized convection with supercellular structures. Large hail, potentially large than 2 inches in diameter and damaging wind gusts will be the primary hazards. Given the veered low level winds, the tornado threat is low. We then transition our focus to the late evening and overnight hours. Further thunderstorm development is expected across western KS late this evening as the modest upper wave ejects into the plains. Upscale growth to an MCS is expected. The LLJ is expected to be strong once again tonight with winds approaching 50kts. As it veers through the overnight, the LLJ and cold pool generation should suffice for MCS maintenance throughout the overnight. Short term/synoptic and CAM guidance suggests these thunderstorms will approach north central KS after midnight, progressing eastward across the area through dawn. Areas along and north of Interstate 70 appear to have the best potential for activity. Given the steep mid level lapse rates remaining in place, MUcape values of 1000-2000 J/KG will continue the threat for large hail. As the LLJ veers, 0-3KM shear vectors reorientates towards the line normal of the MCS, therefore damaging winds are possible as well. Thursday [29 June 2017]: Overnight convection is expected to exit the area by mid-morning on Thursday. Remnant OFB are expected to remain across northeast KS through tomorrow afternoon. Exact exit timing of morning convection and cloud cover will play a major role in thunderstorm evolution tomorrow afternoon. That being said, destabilization is expected by tomorrow afternoon as the main upper level trough ejects into the central plains. As it approaches the area, the EML is expected to weaken with isolated to scattered convection erupting between 21 and 00z tomorrow afternoon/evening. A deepening surface low/bulging dry line across central KS will help to back surface winds, hence increase the magnitude of low level wind shear. Initially, supercell thunderstorms are expected with all hazards (large hail, potential very large, damaging winds and a tornado or 2 especially along any OFB) possible. Thunderstorms will grow upscale into clusters/line segments after 00z. Refer to the long term discussion for further details. .LONG TERM...(Thursday night through Wednesday) Issued at 328 PM CDT Wed Jun 28 2017 By Thursday evening, a surface front will be oriented from the northwest to the southeast bisecting the CWA. Almost all models show ongoing convection in the evening, sans the NAM which builds ongoing convection in northern Missouri into the area later in the night. Any ongoing discrete storms would have the potential to have very large hail and damaging winds. Storms are expected to evolve into (or already be in) a MCS and forward propagate across the area. If this were to occur, the main hazard would transition to strong, damaging winds. This threat would last into the late night and early morning before the front moved southeast of the area and any MCS moves out of northeastern Kansas. With the potential for rain tonight along with a possible MCS moving across the area tomorrow night, flooding will be a concern for Thursday evening. If the MCS moves quickly enough across the area then flooding may just be limited to the local scale. Friday morning into the afternoon could have a few showers and maybe a storm mainly near east central Kansas. Northerly winds with the passing front will limit temperatures to the low to mid 80s. The weekend looks relatively dry with the next best chance for storms not occurring until Sunday night. Temperatures will be in the upper 80s. A wave moves across the area Sunday night bringing chances for thunderstorms through Monday night. Chances continue through the 4th of July with the GFS and the ECMWF bringing a mid-level trough over the area. Temperatures on the 4th of July look to be in the upper 80s. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1154 PM CDT Wed Jun 28 2017 Confidence is not high in specifics of convective chances, but a few opportunities remain. Will watch latest trends for possible early VCTS especially at MHK. Still see better chances for TSRA to enter the area around 12Z, a bit later than before. Seems to be enough potential with front in the area for VCTS at the last several hours of the forecast. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Heller AVIATION...65
Hazardous weather outlook, Jun 28, 9:56 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 956 PM CDT Wed Jun 28 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-300300- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 956 PM CDT Wed Jun 28 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorm chances remain for locations north of Interstate 35. A few of the storms could be severe and produce large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will be a chance for strong to severe storms Thursday late afternoon and evening. The main hazards will be large hail and damaging winds. A tornado or two cannot be ruled out. Locally heavy rainfall will also be possible, which could lead to some localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 28, 10:05 PM CDT, 4 hours 16 minutes before
Special Weather Statement National Weather Service Topeka KS 1005 PM CDT WED JUN 28 2017 KSZ008-009-020-021-290345- Republic-Clay-Cloud-Washington- 1005 PM CDT WED JUN 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REPUBLIC...WASHINGTON... NORTHWESTERN CLAY AND CLOUD COUNTIES UNTIL 1045 PM CDT... At 1003 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Washington to 4 miles northwest of Beloit. Movement was northeast at 20 mph. Nickel size hail will be possible with some of these storms along with locally heavy rain. Locations impacted include... Concordia, Washington, Clyde, Hanover, Clifton, Linn, Greenleaf, Jamestown, Barnes, Cuba, Morrowville, Norway, Palmer, Haddam, Agenda, Aurora and Vining. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3973 9793 4000 9683 3963 9684 3935 9793 TIME...MOT...LOC 0303Z 248DEG 19KT 3981 9704 3952 9816 Skow
Special weather statement, Jun 28, 10:46 PM CDT, 3 hours 35 minutes before
Special Weather Statement National Weather Service Topeka KS 1046 PM CDT WED JUN 28 2017 KSZ008-009-020-021-290430- Republic-Clay-Cloud-Washington- 1046 PM CDT WED JUN 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...SOUTHWESTERN WASHINGTON...NORTHWESTERN CLAY AND CLOUD COUNTIES UNTIL 1130 PM CDT... At 1046 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles southeast of Lovewell State Park to 6 miles east of Glasco. Movement was northeast at 25 mph. Nickel size hail will be possible with these storms. Locations impacted include... Concordia, Clay Center, Belleville, Clyde, Clifton, Miltonvale, Glasco, Scandia, Jamestown, Courtland, Morganville, Cuba, Norway, Republic, Munden, Narka, Agenda, Aurora, Vining and Idana. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4000 9739 3931 9709 3931 9793 4000 9793 TIME...MOT...LOC 0346Z 245DEG 21KT 3986 9795 3938 9773 Skow
Local storm report, Jun 28, 10:57 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1057 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL 3 N SCANDIA 39.84N 97.78W
06/28/2017 M1.00 INCH REPUBLIC KS TRAINED SPOTTER
&&
WGSpecial weather statement, Jun 29, 12:20 AM CDT, 2 hours 1 minute before
Special Weather Statement National Weather Service Topeka KS 1220 AM CDT THU JUN 29 2017 KSZ008-009-020-021-290545- Republic-Clay-Cloud-Washington- 1220 AM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC... SOUTHWESTERN WASHINGTON...NORTHERN CLAY AND NORTHEASTERN CLOUD COUNTIES UNTIL 1245 AM CDT... At 1219 AM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Agenda, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clyde, Clifton, Linn, Palmer, Agenda and Vining. LAT...LON 3954 9750 3973 9750 3979 9703 3950 9702 TIME...MOT...LOC 0519Z 265DEG 19KT 3966 9738 Gargan
Special weather statement, Jun 29, 12:48 AM CDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Topeka KS 1248 AM CDT THU JUN 29 2017 KSZ021>023-290615- Clay-Pottawatomie-Riley- 1248 AM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RILEY...WESTERN POTTAWATOMIE AND EAST CENTRAL CLAY COUNTIES UNTIL 115 AM CDT... At 1247 AM CDT, Doppler radar was tracking a strong thunderstorm near Leonardville, moving east at 35 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Northern Manhattan, Riley, Leonardville, Olsburg, Randolph, Keats and Tuttle Creek Lake. LAT...LON 3948 9643 3921 9641 3922 9699 3940 9700 TIME...MOT...LOC 0547Z 266DEG 28KT 3932 9690 BD
Special weather statement, Jun 29, 2:21 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Topeka KS 221 AM CDT THU JUN 29 2017 KSZ008-009-290745- Republic-Washington- 221 AM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 245 AM CDT... At 219 AM CDT, Doppler radar was tracking a cluster of strong thunderstorm across Republic County which extended west into Jewel County. These storms were moving east at 35 mph. Dime to nickel size hail and winds in excess of 40 mph will be possible with these storm. Locations impacted include... Belleville, Washington, Linn, Scandia, Courtland, Cuba, Morrowville, Republic, Haddam, Munden, Narka, Mahaska and Agenda. A severe thunderstorm watch remains in effect until 1000 AM CDT for north central Kansas. LAT...LON 4000 9701 3968 9703 3973 9793 4000 9793 TIME...MOT...LOC 0719Z 277DEG 31KT 3990 9768 Gargan
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 29 min |
| Jun 28, 10:05 PM CDT | Special Weather Statement | TOP | Cloud, Washington | 40 min |
| Jun 28, 10:16 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 29 min |
| Jun 28, 10:46 PM CDT | Special Weather Statement | TOP | Clay, Cloud, Republic | 44 min |
| Jun 28, 10:51 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 24 min |
| Jun 29, 12:20 AM CDT | Special Weather Statement | TOP | Washington | 25 min |
| Jun 29, 12:48 AM CDT | Special Weather Statement | TOP | Riley | 27 min |
| Jun 29, 1:35 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| Jun 29, 4:07 AM CDT | Special Weather Statement | TOP | Riley | 23 min |
| Jun 29, 4:41 AM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 34 min |
| Jun 29, 5:14 AM CDT | Special Weather Statement | TOP | Lyon, Morris, Osage, Shawnee, Wabaunsee | 31 min |
| Jun 29, 5:38 AM CDT | Special Weather Statement | TOP | Republic | 52 min |
| Jun 29, 5:41 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Morris, Osage, Wabaunsee | 49 min |
| Jun 29, 5:54 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jefferson, Shawnee | 51 min |
| Jun 29, 9:30 AM CDT | River Flood Warning | TOP | Clay | 55 hr |
| Jun 29, 10:03 AM CDT | Special Weather Statement | TOP | Osage | 27 min |
| Jun 29, 6:35 PM CDT | Special Weather Statement | TOP | Anderson | 55 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.